Has this happened to you - page 2

by brendacg 6,278 Views | 19 Comments

Hi everyone, I had an incident happen with one of my patients, and looking back on her stay on my floor - I feel like I could have done more... but not sure how. I had been taking care of a little old lady who was... Read More


  1. 1
    It is the nurse's responsibility to know about the medications they are administering, and to check appropriate labs prior to administration. The NP might have written the orders, but the nurses who gave the Lovenox despite target INR having been reached are responsible for their own actions.

    That is a hefty dose of Lovenox. Again, the nurse who administers the medication is responsible for knowing whether it is a safe dose. Every nurse who administered that dose without questioning the order is responsible for the outcome.

    Also, keep in mind that Lovenox does not affect INR. The INR of 4 was caused by too much Coumadin.

    The nurse who discharged the patient with an INR of 4 without notifying the prescriber is responsible for that. Even if the nurse did notify the provider who wrote the discharge order and that provider said to DC anyway, the nurse has a duty to advocate for the patient. The provider who wrote the order is not the final authority.

    How could you have picked up on this? Well, you could have held the Lovenox and notified the prescriber when you saw that the target INR had been reached. You could have looked up the dose of Lovenox and noticed that this seemed like a high dose, and called the prescriber to clarify. If daily INRs weren't ordered, you could have asked the prescriber for an order for daily INRs. Whoever discharged the patient with an INR of 4 should have questioned the order to discharge. There is a lot that you and every other nurse in this scenario could have done differently.
    turnforthenurseRN likes this.
  2. 0
    Hmmm...With medications @ our facility we have this new system that has been working really well. Mainly because we are all 100% computer charting. So we havea policy that medication orders can NOT be written as a nursing communication order (easily missed). What should have happened is the doctors, or pharmacist in charge of warfarin dosing should have discontinued the lovenox once the therapeutic INR was reached. I wouldn't blame it all on the nurses. But yes...unfortunate. What should have been questioned was not only the signs of a bleed, but also because she was being admitted for warfarin bridging. So it would be important to know her INR, and a nurse would have good reason questioning giving Lovenox to someone with an INR greater than 2 or 3.

    We usually bridge with heparin, so its a little more controlled and shorter life but we do on occasion bridge with lovenox. Depends on how long, diagnosis, other diagnosis, the patient etc.
  3. 1
    And FYI...an INR of 4 was not caused by Lovenox. It does not affect your INR. It is an unfortunate situation where i think there are multiple people at fault, not just the nurse. The only nurses that should be held responsible are the ones that gave it during the time her INR was therapeutic because they didn't question it, or gave Lovenox without knowing the INR. Even though it doesn't affect your INR, its still important to know it because she is there for briding until INR is therapeutic.
    Altra likes this.
  4. 0
    Lovenox as indicated is a hefty dose, and I am surprised that pharmacy did not pick up on that and notify you and allowed you to pull it--and we have to put in orders with the kg weight of the patient. Additionally, that the pharmacy allowed 10mg of coumadin to be given q3 days without INR's. So this is a multi-level process failure. As you have said, it is something you will never forget, hopefully now some checks and balances will be put into place, and no one can stress to you enough to in your own practice to know what you are giving, why you are giving it, that the dose is a safe one, and that the labs and other supportive data indicate same. Question any order that seems not within a norm--meaning clarify an order as vauge as "give x amount of lovenox until INR is 2-3" that is a really inappropriate order--incomplete--and again, surprised pharmacy was OK with this......
  5. 0
    I'm aware that the INR has nothing to do with Lovenox. At my facility, we don't hold off on a discharge because of a high INR. I'm not sure if this is because of the fact she was at the facility under Medicare or what. The doctor and NP were aware of her Lovenox dose, and she had been discharged to us from a hospital with those orders as well. As far as the pharmacy being held accountable or being involved, they just send us medications when we run out. We rarely speak to pharmacists unless we have a question and they never call us on anything. Its obvious what should have been done by all parties involved and trust me, I'm not taking this lightly. Unfortunately, I think it's true for all of us nurses there that with a normal patient ratio of 20:1 on a subacute floor with little to no support - it's easy to get stuck in a routine when doing meds, for better or for worse.
  6. 0
    Sounds like there are some issues at your facility that really need to get worked out, brenda. I've never heard of a facility holding off on a discharge because of a high INR. Was that high INR brought to the attention of the provider prior to discharge? Perhaps they weren't aware...providers do not always look at the patient's daily lab values, at least from my experience. Pharmacy needs to be checking the dosages but that isn't always a fail proof system. We had a pediatric patient weighing 8.8kg. The ER MD ordered 25mg of Solumedrol and the recommended dosage is 1mg/kg. That recommended dosage was even typed into the EMAR. Pharmacy verified the order and the nurse still gave all 25mg, which is too much.
  7. 0
    What were the doctor's and NP's rationale for such a high dose of Lovenox?
  8. 0
    Yes, there are many issues at my facility and im really just there to ge my experience because the job market is so poor and i am a new grad... The rationale was that she was nonambulatory and had a hx of blood clots.
  9. 0
    Actually, I flew off the handle earlier and my math was faulty. I apologize for the tone of my earlier post. I was really angry when I read about this poor lady.

    Lovenox 50mg SQ Q12 hours would be an appropriate dose for a 110lb person (1mg/kg Q12 hours). So, the Lovenox dose was fine, assuming that the patient was a 110lb person, which it sounds like could well be the case. The Coumadin dose, on the other hand, probably should have been half of what it was for this lady. The Coumadin dose certainly should have been addressed when the INR rose to 4. Coumadin dosing is tricky, though. People don't always respond predictably to it, which is why close monitoring is essential when first starting a person on it, and why regular periodic monitoring in the long term is necessary.

    There is really no way to know whether the hemorrhage was a result of the Lovenox, the Coumadin or the failure to DC the Lovenox once the target INR was reached.

    That 7 separate nurses continued to administer the Lovenox despite the target INR having been reached absolutely points to a problem with your facility's processes. There is certainly enough blame to go around, but it will be far more productive to figure out what went wrong and how to fix it so that this never happens again.

    As far as signs and symptoms of intra-abdominal hemorrhage (I'm assuming this is what you mean, as opposed to retroperitoneal hemorrhage), the patient may be asymptomatic until compensatory mechanisms begin to fail. If the bleed is slow, this could take a while, although keep in mind that the elderly have a decreased ability to compensate. It's also possible that the patient didn't hemorrhage until after her discharge from the facility.

    Some early signs to look for would be elevated heart and respiratory rates, while the blood pressure remains within normal limits. The person might appear pale. The person might complain of abdominal discomfort and have a firm abdomen. They may feel dizzy or light headed. You may see bruising around the umbilicus. Later signs would be signs of shock, such as weakness, shortness of breath, decreased LOC, and hypotension.
    Last edit by ~*Stargazer*~ on Nov 27, '12
  10. 0
    The lovenox to me isn't the bigger problem it's a different pathway with a different purpose. (typically anyway I get that that wasn't the case here) The bigger problem is the idea of starting with 10mg of coumarin for three days, that just bizarre. I've hardly ever seen someone started with 10 mg of coumarin times one and obviously only quite large patients. The very idea of writing an order to give ten for three days for a patient new to coumadin is just insane to me. Maybe, maybe one dose but then you need an INR the next day before you do the next days dosing. Did the lady have some history of needing massive doses of coumadin? Also what's the point of bridging her to coumadin if you're not going to discharge her on an appropriate dose? Was the INR of 4 done on the day she was discharged?


Top